Medical Questions > Womens Health > Menstruation Forum

AD - Menstruation Question

User Profile
My period is a few days late. I'm getting cramps and all my normal symptoms but i'm not bleeding. I recently miscarried about three weeks ago and I'm on lithium carbonate for bipolar disorder. Can the medication have anything to do with the miscarriage and my period being late?


Did you find this post helpful?
|

User Profile
replied August 2nd, 2010
AD - Menstruation Question
Hello,
Welcome to ehealthforum.
Lithium should not be used in pregnancy, unless it is very essential. The use of lithium during the 1st trimester may be related to increased incidence of congenital defects in the fetus, particularly of the cardiovascular system (especially Ebstein's anomaly).
The drug crosses human placenta. It is teratogenic when used in 1st trimester.
It can cause fetal and neonatal self-limiting toxic effects like: cyanosis, hypotonia, bradycardia, cardiomegaly, gastrointestinal bleeding, diabetes insipidus, seizures, shock, atrial flutter, thyroid depression and goiter, hepatomegaly.
The lithium overdose in the mother can cause preterm labor, abnormal fetal heart pattern (loss of variability), and depression at birth.
It also has probable association with neural tube defects, hip dislocation, cerebral palsy, and polydactyly in the fetus.
If you plan to get pregnant, discuss with your treating doctor about putting you on safer drugs to control the bipolar disorder.
The late periods could signify another pregnancy; get it confirmed by visiting your gynecologist for an examination and tests.
Take care.



|
Did you find this post helpful?
Must Read
Menstruation is a woman's normal monthly menstrual period. But what are the signs of abnormal periods? When is vaginal bleeding serious?...
Regular vaginal bleeding vagina is a sign of healthy menstruation. What signs and symptoms point to menstrual problems? Read on to learn the difference....
Menstrual irregularity means that something is wrong. Learn how to identify the signs and symptoms of an irregular period to prevent larger problems later...
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Menstruation , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.